Alert archive / Missouri / Areal Flood Warnings in 2017

Areal Flood Warning 13, NWS Kansas City, MO

May 2, 20179 counties in Missouri

NWS Kansas City, MO issued this areal flood warning at May 2, 2017, 1:13 PM CDT for 9 counties in Missouri. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2017, 1:13 PM CDT (18:13 UTC)
Expired
May 3, 2017, 1:00 PM CDT
In force
24 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Bates County, MO, Cass County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 67 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WGUS43 KEAX 021813
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
113 PM CDT TUE MAY 2 2017

MOC013-037-053-083-089-101-107-159-195-031800-
/O.NEW.KEAX.FA.W.0013.170502T1813Z-170503T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass MO-Henry MO-Bates MO-Pettis MO-Howard MO-Saline MO-Lafayette MO-
Cooper MO-Johnson MO-
113 PM CDT TUE MAY 2 2017

The National Weather Service in Pleasant Hill has issued a

* Flood Warning for...
  Cass County in west central Missouri...
  Henry County in west central Missouri...
  Bates County in west central Missouri...
  Pettis County in central Missouri...
  Howard County in central Missouri...
  Saline County in central Missouri...
  Southern Lafayette County in west central Missouri...
  Cooper County in central Missouri...
  Johnson County in west central Missouri...

* Until 100 PM CDT Wednesday

* At 106 PM CDT, the Missouri Department of Transportation continued 
  to show numerous roads remaining closed due recent heavy rains. 

Additional heavy rainfall is expected Tuesday night through 
Wednesday afternoon. An additional 1 to 3 inches of rain is expected 
through warned area. This will cause additional flooding problems 
through the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3806 9461 3885 9460 3883 9412 3892 9411
      3893 9350 3929 9348 3923 9336 3940 9316
      3931 9296 3922 9292 3923 9284 3933 9279
      3925 9243 3868 9262 3870 9306 3853 9307
      3851 9352 3821 9352 3821 9405 3803 9406

$$

CDB
1 follow-up statement
167 
WGUS83 KEAX 031801
FLSEAX

Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
101 PM CDT WED MAY 3 2017

MOC013-037-053-083-089-101-107-159-195-031806-
/O.EXP.KEAX.FA.W.0013.000000T0000Z-170503T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass MO-Henry MO-Bates MO-Pettis MO-Howard MO-Saline MO-Lafayette MO-
Cooper MO-Johnson MO-
101 PM CDT WED MAY 3 2017

...THE FLOOD WARNING WILL EXPIRE AT 100 PM CDT FOR CASS...HENRY...
BATES...PETTIS...HOWARD...SALINE...SOUTHERN LAFAYETTE...COOPER AND
JOHNSON COUNTIES...

The threat for heavy rain has ended as any additional rainfall 
through tonight is expected to be less than an inch. Therefore the 
threat for additional flooding has decreased considerably.

While the threat for heavy rain is ending, several areas of flooding 
continue and some roads remain closed. Check with local officials 
before traveling across roadways that may be flooded. In addition, 
several rivers remain flooded across western and central Missouri, 
including the Big Creek, South Grand, Blackwater, Lamine and Petite 
Saline Rivers.

LAT...LON 3806 9461 3885 9460 3883 9412 3892 9411
      3893 9350 3929 9348 3923 9336 3940 9316
      3931 9296 3922 9292 3923 9284 3933 9279
      3925 9243 3868 9262 3870 9306 3853 9307
      3851 9352 3821 9352 3821 9405 3803 9406

$$

Hawblitzel

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at May 2, 12:20 PM CDT, 53 minutes earlier.

Area forecast discussion, May 2, 12:20 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1220 PM CDT Tue May 2 2017

.Discussion...
Issued at 411 AM CDT TUE MAY 2 2017

Outside of minor tweaks, ongoing forecast remains on track. By far,
primary concern will be next round of precipitation tonight into
Wednesday impacting many areas still in flood.

The daylight hours today will be rather uneventful outside of a
notable increase in cloud cover as the day progresses. Maximum
temperatures will be much warmer in the middle 60s to near 70. The
next upper wave out of southwest Canada will amplify over the plains
states on Tuesday into Wednesday. A surface warm front will sharpen
along the OK/KS to MO/AR border late today into tonight. Isentropic
ascent and increasing H85-H7 frontogenesis will generate a swath of
precipitation beginning late this evening north of the surface warm
front. While instability will be shunned well to the south, moderate
rainfall rates will develop tonight into Wednesday as deep moisture
convergence remains in place. The track of the heaviest
precipitation is likely to focus along a Fort Scott to Clinton to
Sedalia line tonight into Wednesday AM. Along and just south of this
line, total rainfall amounts are anticipated to average near 2
inches. This area is still reeling from ongoing flooding and this
additional rainfall will potentially lead to additional/prolonged
flooding. With ongoing flood warnings, opted not to issue a flood
watch since flooding is already occurring and rainfall rates will be
well shy of flash flood guidance, but the important message to
convey is that additional moderate to heavy rain is expected in
areas currently in flood.

Primary area of rainfall exits the forecast area late Wednesday
night. Cannot rule out additional scattered showers on Thursday on
the backside of the low, but rainfall amounts will generally be
light. Otherwise a warming trend is expected Friday into the weekend
with dry conditions and ample sunshine.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1220 PM CDT TUE MAY 2 2017

VFR conditions this afternoon and this evening will deteriorate
by tomorrow morning as rain moves into the area. Ceilings will
fall to the low MVFR range with possible IFR ceilings. IFR
ceilings look more likely south of highway 50, where the chances
for rainfall are highest. Once conditions fall, they'll remain
MVFR to IFR through the remainder of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...CDB
Hazardous weather outlook, May 2, 4:47 AM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
447 AM CDT Tue May 2 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
447 AM CDT Tue May 2 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Flooding along area rivers, creeks, and streams is ongoing along
 and south of the Missouri River. Several roads remain closed due to
 water over the roadway.

 An additional 1 to 2 inches of precipitation will be possible
 tonight through Wednesday along and south of the Missouri River
 aggravating ongoing river flooding and causing additional flooding.

More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Flooding along area rivers, creeks, and streams, and the adjacent
 roadways are expected to last through the end of the week.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:46 AM CDTRiver Flood WarningEAXCooper3 days
May 2, 9:46 AM CDTRiver Flood WarningEAXCooper4 days

Nearby

Areal Flood Warnings in Missouri, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.